Medical questions & health advice by board certified doctors
"Do birth control pills cause skin discoloration?"
Is it true that birth control pills can cause skin discoloration? I have very sensitive skin, and so I don't want to take chances with a treatment that may hurt it. Does the risk of skin discoloration vary by brand and dosage of birth control pill?
Birth control pills are one of the most common medications taken by women and although generally safe they do have some side effects. The physicians who will be well qualified to discuss this issue with you include your primary care physician or your OB / GYN doctor. The hormones that are contained in birth control pills do have effects at times on the pigmentation of the skin. In particular, they can sometimes cause or worsen a condition known as melasma. Melasman is the development of dark spots, usually on sun exposed areas of the skin, mostly commonly the face but also the back of the neck and the forearms. If this melasma has been caused by the birth control pill, stopping the pill will usually cause the condition to resolve, although it may take several months to do so. Other measures that can be used to reduce melasma include protecting the skin through the regular application of sun blocking lotions and limiting your exposure time to direct sunlight. As always, the diagnosis and the management of your specific condition will require a physical examination by your personal physician. Scheduling an office visit with your primary care doctor might be indicated.
Need more info?See an obgyn today
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.